Virginia, 2013

Lightning Strike in Virginia, July 21, 2013

July 21, 2013 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm associated with a trough of low pressure produced lightning damage across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm associated with a trough of low pressure produced lightning damage across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 3:01 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 21, 3:01 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT SUN JUL 21 2013

.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OFF THE SOUTHEAST COAST DURING THE
EARLY PORTION OF THIS WEEK...AS A COLD FRONT BECOMES NEARLY
STATIONARY FROM THE OHIO VALLEY TO THE NORTHERN MID ATLANTIC STATES.
MEANWHILE...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL PERSIST
ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENT SATELLITE IMAGERY AND REGIONAL RADAR MOSAIC INDICATE AN
ORGANIZED LINE OF THUNDERSTORMS EXTENDING FROM NORTHERN VA SW ALONG
THE PIEDMONT AND MOVING EAST. THIS LINE OF STORMS IS BEGIN DRIVEN BY
THE TAIL END OF A SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN MID
ATLANTIC...INTERACTING WITH A SURFACE TROUGH OVER THE AREA...AND
FEEDING OFF AN AXIS OF >2500 J/KG OF MLCAPE PER SPC HRRR BASED
MESOANALYSIS. ADDITIONAL SEA/BAY BREEZE CONVECTION IS DEVELOPING
ACROSS THE LOWER BAY AND MD ATLANTIC COAST.

THE PRIMARY LINE SHOULD PROGRESS EAST ACROSS CENTRAL/S-CENTRAL VA
THROUGH THE LATE AFTERNOON AND EARLY EVENING. INITIALLY...0-6KM BULK
SHEAR VALUES ARE PROGGED TO BE ~25KT BEFORE DECAYING BY EARLY
EVENING. THEREFORE...THE BEST CHANCE OF AN ISOLATED SEVERE STORM
(MAINLY WIND GUST) WOULD BE ACROSS THE NORTHERN PORTION OF THE AREA
THROUGH THE REMAINDER OF THE AFTERNOON. THE SOUTHERN END OF THE LINE
SHOULD EVENTUALLY DISSIPATE THIS EVENING DUE TO THE LOSS OF SURFACE
HEATING AND A LACK OF LARGE SCALE FORCING AS THE SHORTWAVE ENERGY
PULLS TOWARD NEW ENGLAND. FARTHER NE IN THE LOCAL AREA...SCT POPS
WILL BE MAINTAINED THROUGH THE EVENING/EARLY OVERNIGHT IN CLOSER
PROXIMITY TO THE SHORTWAVE. WARM AND HUMID CONDITIONS WILL PERSIST
OVERNIGHT WITH LOWS IN THE LOW/MID 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE OVERALL PATTERN REMAINS UNSETTLED MONDAY AS A SURFACE
BOUNDARY/WEAK LOW STALL OVER THE AREA. ADDITIONALLY...A VIGOROUS
TROUGH CARVES OVER THE GREAT LAKES. A LEADING SHORTWAVE EJECTS OUT
OF THE TROUGH ACROSS THE OHIO VALLEY TOWARD THE APPALACHIANS MONDAY
AFTERNOON/EVENING. HENCE...HIGH CHANCE/LOW-END LIKELY POPS ARE
FORECAST MONDAY AFTN/EVENING. AFTERNOON HIGHS WILL TREND DOWN
SLIGHTLY DUE TO INCREASED CLOUD COVER AND A HIGHER PROBABILITY OF
SHOWERS/TSTMS (AND SHIFTING WIND DIRECTION MAINLY N)...ALTHOUGH
DEWPOINTS WILL REMAIN IN THE LOW/MID 70S. HIGHS SHOULD RANGE FROM
THE MID/UPPER 80S TO AROUND 90 MONDAY. ANY SEVERE THREAT LOOKS
RATHER LIMITED MONDAY...WITH THE MAIN CONCERN AGAIN BEING HEAVY RAIN
FROM SLOW MOVING STORMS.

THE PARENT TROUGH PIVOTS N OF THE GREAT LAKES TUESDAY AS A SECONDARY
WAVE LIFTS ACROSS THE MID ATLANTIC. THE LATEST DATA BRINGS THE WAVE
THROUGH EARLIER IN THE DAY...FOLLOWED BY WESTERLY MID-LEVEL FLOW BY
LATER AFTERNOON. GIVEN THIS...POPS HAVE BEEN LOWERED...ESPECIALLY W.
HOWEVER..A WELL-DEFINED LEE SIDE TROUGH REMAINS OVER THE AREA...SO
WILL MAINTAIN 30 POPS W...TO 40 E. HIGHS SHOULD AVERAGE IN THE UPPER
80S TO LOW 90S.

THE 21/12Z GFS/NAM BRING YET ANOTHER SHORTWAVE TROUGH THROUGH THE
REGION WEDNESDAY. THE MAIN MOISTURE FEED MAY BE WELL OFF THE COAST
BY THIS TIME...SO WILL GO NO HIGHER THAN CHANCE POPS AT THIS TIME.
HIGHS SHOULD AGAIN RANGE FROM THE UPPER 80S TO LOW 90S. LOWS THROUGH
THE PERIOD SHOULD RANGE FROM 70-75.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPR TROF OVR THE ERN THIRD OF THE U.S. WED NGT THRU THU...WILL SHIFT
EWRD AND OFFSHR THU NGT THRU FRI. THIS WILL PUSH FRNTL BNDRY ALNG OR
JUST OFFSHR AT THE BEGINNING OF THE PERIOD...FARTHER OUT TO SEA.
WEAK HI PRES WILL BLD INTO AND OVR THE AREA FOR FRI NGT INTO SAT.
THEN...ANOTHER SHRTWV TROF AND ASSOCIATED COLD FRONT WILL APPROACH
AND MOVE INTO THE REGION LATE SAT NGT THRU SUN. AT THIS TIME...WILL
NOT BE GOING ANY HIGHER THAN 20% OR 30% THRU THE PERIOD...DUE TO LOW
CONFIDENCE OF COVERAGE. MIN TEMPS WILL BE IN THE UPR 60S TO MID 70S
THU MORNG...AND MAINLY IN THE MID 60S TO LWR 70S FRI...SAT AND SUN
MORNGS. MAX TEMPS WILL GENERALLY BE IN THE MID TO UPR 80S THRU THE
PERIOD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AFTER SEVERAL HOURS OF OCNL MVFR CIGS AT EACH OF THE TAF SITES...VFR
IS EXPECTED TO PREVAIL DURING THE AFTN. THE FOCUS WILL TURN TO
SCATTERED CONVECTION ACROSS MUCH OF THE AREA. THIS IS MOST LIKELY TO
OCCUR AT RIC AND SBY WHERE TEMPO GROUPS FOR TSTMS ARE IN PLACE
TOWARD EARLY EVENING. CONFIDENCE IN THE TIMING FOR THE OTHER THREE
SITES IS NOT HIGH ENOUGH TO INCLUDE TSTMS AT THIS TIME. SOME MVFR IS
EXPECTED TO DEVELOP AGAIN MONDAY MORNING SIMILAR TO THE LAST SEVERAL
MORNINGS.

LOW PRESSURE ASSOCIATED WITH AN APPROACHING COLD FRONT HAS WEAKENED
RESULTING IN DIMINISHING WINDS OVER THE AREA. WINDS WILL BE LIGHT
AND VARIABLE DURING MUCH OF THE TAF PERIOD.

OUTLOOK...SCATTERED MAINLY AFTN AND EARLY EVENING TSTMS CAN BE
EXPECTED MON THROUGH FRI WITH THE HIGHEST CHANCES MON AND WED.
AVIATION CONDS MAY LWR BRIEFLY IN HEAVIER PCPN. PATCHY IFR FOG NEAR
SUNRISE CANNOT BE RULED BUT NO WIDESPREAD IFR IS INDICATED THROUGH
MID WEEK.

&&

.MARINE...
SUB-SCA CONDS WILL PREVAIL OVER THE NEXT SEVERAL DAYS OVER AREA
WATERS. SWELLS WILL IMPACT THE COASTAL WATERS DUE TO STRONGER WINDS
ASSOCIATED WITH THE BERMUDA HIGH WELL OFF THE COAST. ADDED SOME
HEIGHT TO THE SEAS DUE TO THE SWELL...ESPECIALLY MONDAY NIGHT AND
EARLY TUESDAY...BUT KEPT THEM BELOW 5 FT FOR OUR COASTAL ZONES.
EXPECT LOCALLY STRONGER WNDS IN SHOWERS AND TSTMS THRU THE PERIOD.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...TMG
AVIATION...LSA
MARINE...LSA
Hazardous weather outlook, Jul 21, 3:02 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT SUN JUL 21 2013

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-222015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
402 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING THIS AFTERNOON AND EVENING. AN
ISOLATED STORM MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING MONDAY AND
TUESDAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-222015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
402 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 3:28 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EDT SUN JUL 21 2013

VAZ064-074>076-212100-
CAROLINE-ESSEX-RICHMOND-WESTMORELAND-
428 PM EDT SUN JUL 21 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND...ESSEX...
RICHMOND AND CAROLINE COUNTIES THROUGH 500 PM EDT...

AT 426 PM EDT...NWS DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM SUPPLY TO LORETTO TO CHANCE...OR ALONG A
LINE EXTENDING FROM 10 MILES EAST OF BOWLING GREEN TO 6 MILES
NORTHWEST OF CHAMPLAIN TO CHAMPLAIN...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE NEWLAND...AND LEEDSTOWN.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3812 7680 3797 7689 3801 7709 3804 7725
      3815 7721 3816 7701

05
Special weather statement, Jul 21, 3:51 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
451 PM EDT SUN JUL 21 2013

VAZ061-068>070-212145-
AMELIA-CHESTERFIELD-CUMBERLAND-POWHATAN-
451 PM EDT SUN JUL 21 2013

...HEAVY RAIN WILL MOVE ACROSS AMELIA...CHESTERFIELD...CUMBERLAND AND
POWHATAN COUNTIES THROUGH 530 PM EDT...

AT 450 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM BALLSVILLE TO CHULA
TO MOSELEY...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF POWHATAN
TO 6 MILES NORTHEAST OF AMELIA COURTHOUSE TO MOSELEY...MOVING
NORTHEAST AT 10 MPH.

AREAS IMPACTED INCLUDE...
MORVEN...
CHULA...
BALLSVILLE...
TRUXILLO...
SKINQUARTER...

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3763 7807 3758 7777 3747 7754 3725 7768
      3731 7802 3740 7821

05
Special weather statement, Jul 21, 3:56 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT SUN JUL 21 2013

VAZ091-094-212200-
NEWPORT NEWS/HAMPTON-YORK-
456 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CITY OF HAMPTON...YORK
AND CITY OF POQUOSON COUNTIES THROUGH 600 PM EDT...

AT 455 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER PLUM TREE ISLAND REFUGE...OR ABOUT OVER
POQUOSON...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3704 7634 3713 7644 3718 7639 3717 7638
      3718 7635 3715 7632 3713 7628 3711 7630
      3710 7627 3710 7628 3709 7626 3708 7626

JFOSTER
Special weather statement, Jul 21, 4:00 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT SUN JUL 21 2013

VAZ060-061-065>068-212200-
AMELIA-CUMBERLAND-LUNENBURG-MECKLENBURG-NOTTOWAY-PRINCE EDWARD-
500 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AMELIA...CUMBERLAND...
PRINCE EDWARD...MECKLENBURG...LUNENBURG AND NOTTOWAY COUNTIES THROUGH
600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM ANGOLA TO BLEVINS
CORNER TO 10 MILES WEST OF NELSON...OR ALONG A LINE EXTENDING FROM 7
MILES SOUTH OF CUMBERLAND TO 5 MILES SOUTHEAST OF KEYSVILLE TO
VIRGILINA...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SCHOLFIELD AROUND 505 PM EDT...
  PRINCE EDWARD LAKE AROUND 510 PM EDT...
  BUFFALO SPRINGS AROUND 515 PM EDT...
  FAIRVIEW AROUND 520 PM EDT...
  CHASE CITY AROUND 525 PM EDT...
  JENNINGS ORDINARY AROUND 530 PM EDT...

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3658 7872 3668 7871 3669 7868 3670 7865
      3688 7850 3700 7847 3741 7825 3727 7788
      3691 7815 3654 7852 3654 7873 3656 7874

GINGRICH
Special weather statement, Jul 21, 4:25 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 PM EDT SUN JUL 21 2013

VAZ062>064-070>076-082-083-212230-
CAROLINE-CHARLES
CITY-CHESTERFIELD-ESSEX-GOOCHLAND-HANOVER-HENRICO-KING AND QUEEN-KING
WILLIAM-NEW KENT-RICHMOND-WESTMORELAND-
525 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CHESTERFIELD...
GOOCHLAND...HANOVER...HENRICO...CITY OF RICHMOND...WESTMORELAND...
ESSEX...RICHMOND...CHARLES CITY...KING AND QUEEN...KING WILLIAM...NEW
KENT AND CAROLINE COUNTIES THROUGH 630 PM EDT...

AT 525 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF POTOMAC BEACH TO SPARTA TO UNIVERSITY OF RICHMOND...OR ALONG A
LINE EXTENDING FROM 13 MILES EAST OF STAFFORD TO 10 MILES SOUTHEAST
OF BOWLING GREEN TO UNIVERSITY OF RICHMOND...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GETHER AROUND 530 PM EDT...
SUPPLY AROUND 535 PM EDT...
  VIRGINIA UNION UNIVERSITY AROUND 540 PM EDT...
  VIRGINIA COMMONWEALTH UNIVERSITY AROUND 545 PM EDT...
  NEWTOWN AROUND 550 PM EDT...
  LORETTO AROUND 555 PM EDT...

HAZARDS INCLUDE...
PEA SIZED HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3821 7694 3817 7684 3817 7677 3796 7678
      3741 7722 3753 7768 3799 7729 3823 7729
      3825 7727 3826 7726 3824 7722 3819 7724
      3821 7722 3817 7717 3816 7707 3826 7705
      3828 7698

GINGRICH
Special weather statement, Jul 21, 4:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT SUN JUL 21 2013

VAZ065>068-070-071-079-080-212245-
AMELIA-BRUNSWICK-CHESTERFIELD-DINWIDDIE-HENRICO-LUNENBURG-
MECKLENBURG-NOTTOWAY-
554 PM EDT SUN JUL 21 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...CHESTERFIELD...
HENRICO...CITY OF RICHMOND...CITY OF COLONIAL HEIGHTS...
MECKLENBURG...LUNENBURG...BRUNSWICK...DINWIDDIE AND NOTTOWAY COUNTIES
THROUGH 645 PM EDT...

AT 552 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINTERPOCK TO FINCHLEY...OR
ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF MOSELEY TO 14 MILES
SOUTH OF CHASE CITY...MOVING EAST AT 15 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  CHESTERFIELD...
  FORD...
  ORDSBURG...
  FIVE FORKS...
  MATOACA...
  BLACKSTONE...
  BOYDTON...
  SOUTH HILL...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3752 7768 3748 7751 3746 7749 3746 7744
      3745 7742 3743 7730 3728 7740 3728 7743
      3726 7742 3654 7790 3655 7860

05

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hanover

When
July 21, 5:05 PM EST
Where
Hanover County, 1.78 mi ESE of Mechanicsville
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.590, -77.340

Large tree was partially debarked by a lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470727.